Why Should Bystanders Carry Narcan? -

Why Should Bystanders Carry Narcan?

A common question I get while teaching is, should bystanders be carrying and administrating Narcan. There are many positives and very little negative effects when it comes to use of this antidote. But should you as a bystander be carrying it and administrating it to potential overdose patients?

But first, let’s look at the numbers as per the CDC:

  • Opioids—prescription and illicit—are the main driver of drug overdose deaths. Opioids were involved in 42,249 deaths in 2016, and opioid overdose deaths were five times higher in 2016 than 1999.
  • In 2016, the five states with the highest rates of death due to drug overdose were West Virginia (52.0 per 100,000), Ohio (39.1 per 100,000), New Hampshire (39.0 per 100,000), Pennsylvania (37.9 per 100,000) and (Kentucky (33.5 per 100,000).
  • Significant increases in drug overdose death rates from 2015 to 2016 were seen in the Northeast, Midwest and South Census Regions. States with statistically significant increases in drug overdose death rates included Connecticut, Delaware, Florida, Illinois, Indiana, Kentucky, Louisiana, Maine, Maryland, Massachusetts, Michigan, Minnesota, Missouri, New Jersey, New York, North Carolina, Ohio, Oklahoma, Pennsylvania, South Carolina, Tennessee, Texas, Vermont, Virginia, West Virginia, and Wisconsin.

With the number of events happening and the number of deaths related to them it is safe to say that something has to be done and it has to be fast. In order to reverse these deadly overdoses a bystander needs to provide this medication as soon as possible otherwise the patient could go into cardiac arrest. Thus, brings us back to the primary question should bystanders be carrying and administrating Narcan?

Narcan is administered most commonly in three different ways. Those routes include Intravenously (IV), intramuscular (IM), and most recently nasally with the use of nasal atomizer. The dosage of the antidote as it is classified as is 0.4-2 mg for IV/IM and the newest nasal Narcan kits are 4mg each. Both IM (auto injector) and nasal routes can be repeated every 2-3min as needed until emergency medical services arrive. There have been many studies on the effectiveness of nasal Narcan.

One such study from August 2016, showed that approximately 150 US based organizations who received nasal Narcan kits were surveyed about the use and experience of using the kits which showed that all of the reporting agencies had mostly positive outcomes. Out of the 150, eight of those sent in analytical data as follows. There were 261 reported attempted overdose reversals using Nasal Narcan Kits, with survival reported for 245 cases. Successful overdose reversals were reported in 98 percent of the cases, most of these cases also reported a response to medication being administered in under five minutes. The most common opioid was herion, fentanyl was reported to be involved in only 5.2% of the cases. Many reversals almost 98% involved administration of 2 or less nasal Narcan kits. It is also important to note that there were also three deaths reported but the nasal Narcan was administered too late as the patient was already in cardiac arrest. The most commonly reported observed events or side effects besides return of responsiveness and breathing which are the intended effect were withdrawals, nausea, vomiting, and “irritability” or “anger” but all of these side effects are expected however as Narcan violently removes the opioid off of the receptor site that it is attracted to and thus cause withdrawals.

It is important for bystanders to understand and expect the side effects most importantly the withdrawals and possibility for anger/aggression. I personally have almost been hit by patients that I have given Narcan, most of them after 10 minutes or so will calm down apologies, but it important to the safety of the care giver to anticipate this type of reaction as it is known to happen. It is important to remember that this side effect isn’t with in the patients control most of time and after a brief cool done period the patient will return to their normal behavior usually. Thus it is important like in the example of the city of Boston, to include an educational component prior to allowing the use of this medication by a bystander.

Education on the medication isn’t difficult and does not need to be lengthy, it is important to know the sign and systems of an opioid overdose, the included unusually sleepiness, difficulty breathing meaning slow or sallow breath in people who are difficult to arise, and the most easily noticed sign, pin point pupils, which is extremely small pupils (the black part of your eye). All of these signs are indications to administer the medication. Next is how to use your specific device, not all are assembled the same so I cannot advice on how to give the medication but it must be covered in your training, and finally the side effects as I have already discussed with you needs to be cover. Also the course should include a CPR section even if it is only hands only cause if the patient does going to cardiac arrest it will be critical to a positive outcome.

Thus, it is true that the Administering naloxone (Narcan) during an opioid overdose reverses the overdose and can prevent death, it is extremely easy to administer nasally with minimal training has already been proven in some states. Also in August 2006, the Boston Public Health Commission passed a public health regulation that authorized an opioid overdose prevention program that included intranasal naloxone education and distribution of the spray medication to potential bystanders. Participants were taught by trained needle exchange staff. After 15 months, the program provided training and intranasal naloxone to 385 participants who reported 74 successful overdose reversals. Major problems with intranasal Narcan are uncommon but as you have already read above there are some side effects.

Overdose prevention education with distribution of intranasal naloxone is a feasible public health intervention to address the current opioid crises that is currently over running the US.

 

 

https://www.ncbi.nlm.nih.gov/m/pubmed/28535115/

https://www.cdc.gov/drugoverdose/data/statedeaths.html

Leave a Reply